Alert archive / Hawaii / Flash Flood Warnings in 2018
Flash Flood Warning 45, NWS Honolulu, HI
NWS Honolulu, HI issued this flash flood warning at Aug 24, 2018, 5:18 PM HST for Kalawao County, Hawaii. It was in force for 9 hr. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Aug 24, 2018, 5:18 PM HST (03:18 UTC)
- Expired
- Aug 25, 2018, 2:15 AM HST
- In force
- 9 hr
- Issued by
- NWS Honolulu, HI
- Area
- Storm-based polygon
- Flood severity
- None
County Kalawao County, HI
The radar
The Molokai radar (PHMO), 92 km from the middle of the area, began a volume at 03:18 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 24, 9:26 PM HST | FLOOD | Haiku, HI | TRAINED SKYWARN SPOTTER REPORTS 30 FOOT SECTION OF PUUWAY IN HAIKU WASHED OUT AT A CULVERT. THIS HAPPENED AT APPROXIMATELY 820PM. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Hilo, (PITO), launched 00:00Z, 3.3 hours before the alert went out and 188 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 883 J/kg
- Mixed-layer CIN
- 0 J/kg
- Mixed-layer LCL
- 486 m above ground
- 0-6 km bulk shear
- 22 kt
- 0-1 km storm-relative helicity
- 88 m²/s²
- 0-3 km storm-relative helicity
- 119 m²/s²
- Significant tornado parameter
- 0.3
- Supercell composite
- 2.3
The text
As transmitted.
643
WGHW50 PHFO 250318
FFWHFO
HIC009-250615-
/O.NEW.PHFO.FF.W.0045.180825T0318Z-180825T0615Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Honolulu HI
518 PM HST FRI AUG 24 2018
The National Weather Service in Honolulu has issued a
* Flash Flood Warning for...
The island of Maui in Maui County
* Until 815 PM HST.
* At 513 PM HST, radar indicated heavy rain continuing over the
slopes of Haleakala. Heavy rain has also spread westward into the
West Maui Mountains. Rain rates were 1 to 3 inches per hour. Maui
emergency managers reported Hana Highway remains closed near mile
marker 20, and Piilani Highway remains closed at mile marker 37
near Kaupo.
* Locations in the warning include but are not limited to...
Kahului, Honokohau, Kahakuloa, Haliimaile, Paia, Makawao, Wailuku,
Waihee, Kaanapali, Kula, Keanae, Nahiku, and Pukalani.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
A flash flood warning means that flooding is imminent or occurring in
streams, roads, and low lying areas. Move to higher ground now.
Do not cross fast flowing water in your vehicle, or on foot. Turn
around, don't drown.
&&
This warning may need to be extended beyond 815 PM HST if heavy rain
persists.
LAT...LON 2064 15607 2061 15625 2081 15642 2084 15666
2093 15670 2101 15667 2104 15660 2102 15656
2090 15648 2095 15633 2094 15625 2082 15611
2080 15601 2073 15599
$$
Kodama4 follow-up statements
489
WGHW70 PHFO 250453
FFSHFO
Flash Flood Statement
National Weather Service Honolulu HI
653 PM HST FRI AUG 24 2018
HIC009-250615-
/O.CON.PHFO.FF.W.0045.000000T0000Z-180825T0615Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Maui HI-
653 PM HST FRI AUG 24 2018
...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 815 PM HST FOR THE
ISLAND OF MAUI IN MAUI COUNTY...
At 650 PM HST...radar indicated terrain-anchored heavy rainfall over
the slopes of Haleakala, with especially heavy rainfall over the
area from Hookipa to Keanae to Hana to Kaupo. Hana Highway remains
closed near mile marker 20, and Piilani Highway remains closed at
mile marker 37 near Kaupo. Additional road closures are likely, as
rainfall rates of 3 to 4 inches per hour are nearly stationary over
the slopes of windward Haleakala, and over the windward slopes of
west Maui. AVOID UNNECESSARY TRAVEL DUE TO ONGOING FLOOD IMPACTS.
Locations in the warning include but are not limited to...
Kahului, Honokohau, Kahakuloa, Haliimaile, Paia, Makawao, Wailuku,
Waihee, Kaanapali, Kula, Pukalani and Napili-Honokowai.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
A flash flood warning means that flooding is imminent or occurring in
streams, roads, and low lying areas. Move to higher ground now.
Do not cross fast flowing water in your vehicle, or on foot. Turn
around, don't drown.
&&
This warning may need to be extended beyond 815 PM HST if heavy rain
persists.
LAT...LON 2064 15607 2061 15625 2081 15642 2084 15666
2093 15670 2101 15667 2104 15660 2102 15656
2090 15648 2095 15633 2094 15625 2082 15611
2080 15601 2073 15599
$$
Birchard958
WGHW50 PHFO 250610
FFWHFO
HIC009-250915-
/O.EXT.PHFO.FF.W.0045.000000T0000Z-180825T0915Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Honolulu HI
810 PM HST FRI AUG 24 2018
The National Weather Service in Honolulu has extended the
* Flash Flood Warning for...
The island of Maui in Maui County
* Until 1115 PM HST.
* At 810 PM HST, radar indicated terrain-anchored heavy rainfall
over the slopes of Haleakala, with especially heavy rainfall over
the area from Hookipa to Keanae to Hana to Kaupo. Hana Highway
remains closed near mile marker 20, and Piilani Highway remains
closed at mile marker 37 near Kaupo. Additional road closures are
likely, as rainfall rates of 2 to 3 inches per hour are stationary
over the slopes of windward Haleakala, and over the windward
slopes of west Maui. AVOID UNNECESSARY TRAVEL DUE TO ONGOING FLOOD
IMPACTS.
Locations in the warning include but are not limited to...
Kahului, Honokohau, Kahakuloa, Haliimaile, Paia, Makawao, Wailuku,
Waihee, Kaanapali, Kula, Pukalani and Napili-Honokowai.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
A flash flood warning means that flooding is imminent or occurring in
streams, roads, and low lying areas. Move to higher ground now.
Do not cross fast flowing water in your vehicle, or on foot. Turn
around, don't drown.
&&
This warning may need to be extended beyond 1115 PM HST if heavy rain
persists.
LAT...LON 2064 15607 2061 15625 2081 15642 2084 15666
2093 15670 2101 15667 2104 15660 2102 15656
2090 15648 2095 15633 2094 15625 2082 15611
2080 15601 2073 15599
$$
Birchard209
WGHW50 PHFO 250907
FFWHFO
HIC009-251215-
/O.EXT.PHFO.FF.W.0045.000000T0000Z-180825T1215Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Honolulu HI
1107 PM HST FRI AUG 24 2018
The National Weather Service in Honolulu has extended the
* Flash Flood Warning for...
The island of Maui in Maui County
* Until 215 AM HST.
* At 1105 PM HST, radar indicated that heavy rain had eased over the
island of Maui, but stream gages shows elevated water levels, and
flooding impacts are still occurring. Road closures continue on
portions of the Hana Highway, and on Piilani Highway near Kaupo.
Additional heavy is likely to develop.
* Locations in the warning include but are not limited to...
Kahului, Honokohau, Kahakuloa, Haliimaile, Paia, Makawao, Wailuku,
Waihee, Kaanapali, Kula, Pukalani and Napili-Honokowai.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
A flash flood warning means that flooding is imminent or occurring in
streams, roads, and low lying areas. Move to higher ground now.
Do not cross fast flowing water in your vehicle, or on foot. Turn
around, don't drown.
&&
This warning may need to be extended beyond 215 AM HST if heavy rain
persists.
LAT...LON 2064 15607 2061 15625 2081 15642 2084 15666
2093 15670 2101 15667 2104 15660 2102 15656
2090 15648 2095 15633 2094 15625 2082 15611
2080 15601 2073 15599
$$
Birchard377
WGHW70 PHFO 251209
FFSHFO
Flash Flood Statement
National Weather Service Honolulu HI
209 AM HST SAT AUG 25 2018
HIC009-251215-
/O.EXP.PHFO.FF.W.0045.000000T0000Z-180825T1215Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Maui HI-
209 AM HST SAT AUG 25 2018
...THE FLASH FLOOD WARNING FOR THE ISLAND OF MAUI IN MAUI COUNTY WILL
EXPIRE AT 215 AM HST...
Weather radar and rain gages showed that heavy rain has eased.
There remain road closures along portions of Hana highway, and along
Piilani Highway near Kaupo. Additional heavy rainfall may develop
later this morning as Tropical Storm Lane lingers southwest of Maui,
and a Flash Flood Watch remains posted.
LAT...LON 2064 15607 2061 15625 2081 15642 2084 15666
2093 15670 2101 15667 2104 15660 2102 15656
2090 15648 2095 15633 2094 15625 2082 15611
2080 15601 2073 15599
$$
BirchardWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Honolulu, HI wrote its last area forecast discussion before this flash flood warning went out at Aug 24, 12:15 PM HST, 5 hours 3 minutes earlier.
Area forecast discussion, Aug 24, 12:15 PM HST, 5 hours 3 minutes before
Area Forecast Discussion National Weather Service Honolulu HI 1215 PM HST Fri Aug 24 2018 .SYNOPSIS... Hurricane Lane is forecast to move north slowly today, then gradually turn toward the west late tonight through Saturday, while passing near or just south of Oahu and Kauai. && .DISCUSSION... The 11 AM advisory from the Central Pacific Hurricane Center (CPHC) has Hurricane Lane 150 miles south of Honolulu moving north at 5 mph. Maximum sustained winds associated with Lane are 105 mph, which is a category 2 on the Saffir-Simpson Hurricane Wind Scale. Lane is forecast to continue on this track today as it moves near the islands. Lane is then forecast to gradually turn toward the west tonight, passing south of Oahu and Kauai through Saturday night. Weather over the main Hawaiian Islands will depend heavily on the strength and track of Lane. For additional details on hurricane regard to impacts, see the local statements issued with each advisory package. The next issuance will be around 5 PM this evening. A large area of very moist air associated with Lane lies over the main Hawaiian Islands. Radars and rain gages show widespread rain over the islands. The heaviest rain continues over the windward side of the Big Island with isolated thunderstorms there. Regardless of the track Lane takes, the atmosphere over the islands will remain very moist through at least Wednesday night. Widespread rain with periods of heavy showers will continue through then. The current foreast for Lane would keep winds generally out of the east, focusing the heaviest rain over windward areas. && .AVIATION... AIRMET Sierra for mountain obscuration is in effect for NE sections of the Big Island, Maui, Molokai, Oahu and Kauai. These conditions are likely to continue through Saturday. Heavy showers and isolated thunderstorms over NE sections of the Big Island and Maui and over waters within 40nm NE of those isladns will produce isolated IFR ceilings and visibilities. Conditions are forecast to spread gradually north and west over the next 12 to 24 hours. AIRMET Tango is in effect for moderate low level turbulence in areas south through west of the mountains of all islands and for strong surface winds from the Big Island to Molokai. Light rime icing is expected in layered clouds above FL200. The icing is expected to remain below AIRMET levels. && .MARINE... Hurricane Lane is currently slowly tracking north and is forecast to move very close to or over the leeward waters of the smaller islands today through Saturday. The latest radar imagery is showing heavy bands of rain moving into the coastal waters surrounding Maui County and Oahu Leeward waters. Heavy rain will continue to increase through the day today as Lane approaches. Surf will rapidly increase this afternoon along south facing shores of the smaller islands as Hurricane Lane approaches. Surf may reach historic levels this evening and tonight, thus a High Surf Warning is in effect across south facing shores of the smaller islands. Also, the latest observations from Honolulu Harbor is showing water levels running about 0.5 ft above the predicted tide levels. Increasing surf will further increase water levels and significant overwash along low-lying coastal areas and roads is possible, especially during high tide this afternoon. Increasing northeast to east winds will also bring large disorganized breakers to east facing shores through Saturday, so a High Surf Advisory is in effect for those areas. See the Coastal Hazard Message (HFOCFWHFO) for surf advisories and warnings and the Marine Weather Message (HFOMWWHFO) for marine warnings over the coastal waters. The Ocean Prediction Center will prepare the Offshore Waters Forecast for Hawaii. See the latest Collaborative Surf Discussion (SRDHFO) for more details on surf and swell from other sources. && .HFO WATCHES/WARNINGS/ADVISORIES... Hurricane Warning for Maui, Kahoolawe, Lanai, Molokai and Oahu. Tropical Storm Watch for Kauai and Niihau. Tropical Storm Warning for the Big Island. Flash Flood Watch through Saturday evening for all islands. High Surf Warning until 6 AM HST Saturday for Niihau-Kauai Windward-Kauai Leeward-Oahu South Shore-Waianae Coast-Molokai Leeward-Lanai Makai-Kahoolawe-Maui Leeward West-Maui Central Valley-Leeward Haleakala-Kona. High Surf Advisory until 6 PM HST Saturday for Oahu Koolau- Olomana-Molokai Windward-Maui Windward West-Windward Haleakala- South Big Island-Big Island North and East. Hurricane Warning for Kauai Channel-Oahu Leeward Waters-Kaiwi Channel-Maui County Leeward Waters-Maalaea Bay-Pailolo Channel- Alenuihaha Channel-Big Island Leeward Waters-Big Island Southeast Waters. Tropical Storm Watch for Kauai Northwest Waters-Kauai Windward Waters- Kauai Leeward Waters. Tropical Storm Warning for Oahu Windward Waters-Maui County Windward Waters-Big Island Windward Waters. && DISCUSSION and AVIATION...Donaldson/Lau/M Ballare MARINE...TS
In the hours before
Local storm report, Aug 24, 2:06 PM HST, 3 hours 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HONOLULU HI
206 PM HST FRI AUG 24 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1010 AM HURRICANE 4 NW KANEOHE 21.45N 157.84W
08/24/2018 HONOLULU HI DEPT OF HIGHWAYS
CREWS RESPONDING TO DEBRIS ON LIKELIKE HIGHWAY BEFORE
KAHEKILI HIGHWAY.
&&
ALMANZALocal storm report, Aug 24, 2:59 PM HST, 2 hours 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HONOLULU HI
259 PM HST FRI AUG 24 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0200 PM HURRICANE 22 E KAUPO 20.64N 155.78W
08/24/2018 PHZ121 HI DEPT OF HIGHWAYS
LANDSLIDES ON HANA HWY AT MILE MARKERS 10, 15 AND 20.
&&
ALMANZALocal storm report, Aug 24, 3:42 PM HST, 1 hour 36 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HONOLULU HI
342 PM HST FRI AUG 24 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0334 PM NON-TSTM WND GST 2 NW WAIANAE 21.47N 158.21W
08/24/2018 M55 MPH HONOLULU HI TRAINED SPOTTER
GUSTS OCCURRING EVERY 10 TO 12 MINUTES. MEASURED WITH A
HAND HELD ANEMOMETER.
&&
JSAUCIERLocal storm report, Aug 24, 4:03 PM HST, 1 hour 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HONOLULU HI
403 PM HST FRI AUG 24 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0340 PM COASTAL FLOOD 3 SE HONOLULU 21.28N 157.83W
08/24/2018 HONOLULU HI TRAINED SPOTTER
ALA WAI OVERFLOWING ONTO THE ALA WAI GOLF COURSE. REPORT
TAKEN FROM NOHONANI ST AND ALA WAI BLVD.
&&
ALMANZALocal storm report, Aug 24, 4:08 PM HST, 1 hour 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HONOLULU HI
408 PM HST FRI AUG 24 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0350 PM COASTAL FLOOD HONOLULU 21.31N 157.86W
08/24/2018 HONOLULU HI TRAINED SPOTTER
ALA WAI OVERFLOWING ON MAUKA SIDE AT THE KAMEHAMEHA CANOE
CLUB.
&&
ALMANZALocal storm report, Aug 24, 4:47 PM HST, 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HONOLULU HI
447 PM HST FRI AUG 24 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0430 PM HURRICANE HONOLULU 21.31N 157.86W
08/24/2018 HONOLULU HI UTILITY COMPANY
POWER OUTAGE AT PUNCHBOWL DUE TO DOWN TREE ON POWERLINES.
&&
ALMANZAThe office that day
Everything else NWS Honolulu, HI issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 24, 2:16 PM HST | Flash Flood Warning | HFO | Kalawao | 3 hr |
| Aug 24, 2:55 PM HST | Flash Flood Warning | HFO | Kalawao | 3 hr |
| Aug 24, 3:40 PM HST | Flash Flood Warning | HFO | Hawaii | 6 hr |
| Aug 24, 8:51 PM HST | Flash Flood Warning | HFO | Hawaii | 6 hr |
| Aug 24, 9:04 PM HST | Areal Flood Advisory | HFO | Kalawao | 2 hr |
| Aug 24, 9:07 PM HST | Areal Flood Advisory | HFO | Kalawao | 3 hr |
| Aug 25, 2:29 AM HST | Flash Flood Warning | HFO | Hawaii | 20 hr |
| Aug 25, 5:05 AM HST | Small Craft Advisory | HFO | 6 days | |
| Aug 25, 1:48 PM HST | Special Weather Statement | HFO | Kauai | 42 min |
Nearby
Flash Flood Warnings in Hawaii, 2018Every flash flood warning in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.